ESPE Abstracts (2018) 89 P-P3-331

GnRH Analogues and Cross-Sex Hormonal therapy: Side Effects in Transgender Youth

Cristina Mora Palma, Julio Guerrero Fernández, Nerea Itza Martín, Arancha Ortiz Villalobos, Ana Coral Barreda Bonis, Luis Salamanca Fresno & Isabel González Casado


Hospital Universitario La Paz, Madrid, Spain


Background: Transsexuality during childhood/adolescence is a complex condition usually ending in dysphoria (GD). The prevalence of transgenderism is increasing in Pediatrics. In the process of sexual reassignment, a correct pharmacological treatment and the knowledge of possible consequences are necessary.

Objetive: The objective of this study is to present the evolution of the physical and analytical characteristics and side effects in Transgender children and youth with pubertal blockade (PB) and/or cross-sex hormones (CSH).

Method: One hundred and two patients (age ranged from 5.8 to 16.1 years) with GD are followed in the Endocrinology Unit of a tertiary hospital during 3.1 years. 52% are biological women (female to male -FtM- group) and 48% biological men (male to female -MtF- group).

Results: GD is present from early childhood in 85% and persists in all patients nowadays. 66 patients are treated with GnRH analogues (the onset of treatment ranges from 9.8 to 16.3 years). 36 patients receiving cross-sex hormonal treatment, initiated between 14.8 and 16.4 years (19 cases FtM, 17 cases MtF). GnRH agonists (monthly/quarterly) were used for PB, observing LH <0.5 mUI/ml at 3 months after the start of treatment. Erections stopped in all MtF after the first dose. The menstruation disappeared in the FtM with monthly preparation after the first dose, if the preparation was quarterly they presented one or two menstrual cycles. As for CSH, 17β-Estradiol (oral / transdermal) and PB were used together in MtF. In FtM we used Testosterone Cypionate (intramuscular/ subcutaneous) associated to PB only during the first year. About FtM analytical evolution, hematocrit increased and higher total cholesterol was observed. Physical changes observed in the physical examination and side effects are also described.

Conclusion: GD management should be multidisciplinary, requiring a correct diagnosis of GD by mental health specialist and it is necessary the application of standardized therapeutic protocols. Pharmacological treatment in transsexual subjects involves anthropometric, physical and metabolic changes; long-term studies are needed in Pediatrics.

Article tools

My recent searches

No recent searches.